Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 46, NWS Midland/Odessa, TX

September 8, 2008Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 8, 2008, 4:53 PM CDT for Brewster County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 4:53 PM CDT (21:53 UTC)
Expired
Sep 8, 2008, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 082153
FFWMAF
TXC043-377-090045-
/O.NEW.KMAF.FF.W.0046.080908T2153Z-080909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN 
  BREWSTER COUNTY AND SOUTHEASTERN PRESIDIO COUNTY...IN ADDITION TO 
  MORE SHOWERS AND STORMS DEVELOPING OVER NORTHERN CHIHUAHUA IN
  MEXICO. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE
  AS THESE SHOWERS AND STORMS MOVE NORTHEAST AROUND 10 MPH...
  RESULTING IN FLASH FLOODING. SINCE FLOWS ON THE RIO GRANDE ARE 
  ALREADY HIGH...RUNOFF FROM CREEKS AND TRIBUTARIES WILL LIKELY 
  RESULT IN ADDITIONAL FLOODING.   

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  PRESIDIO...
  LAJITAS...
  CASTOLON...
  BIG BEND RANCH STATE PARK...
  BIG BEND NATIONAL PARK...

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS...DRAWS...AND OTHER LOW LYING
AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 2925 10380 2927 10383 2927 10386 2934 10404
      2946 10423 2950 10425 2951 10431 2957 10441
      2979 10418 2948 10297 2899 10315

$$
1 follow-up statement
000 
WGUS74 KMAF 082308
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT MON SEP 8 2008

TXC043-377-090045-
/O.CON.KMAF.FF.W.0046.000000T0000Z-080909T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-PRESIDIO-
608 PM CDT MON SEP 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES...

AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED 
TO DETECT AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER 
SOUTHWESTERN BREWSTER COUNTY AND SOUTHEASTERN PRESIDIO COUNTY...IN 
ADDITION TO MORE SHOWERS AND STORMS DEVELOPING OVER NORTHERN 
CHIHUAHUA IN MEXICO. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE 
POSSIBLE AS THESE SHOWERS AND STORMS MOVE NORTHEAST AROUND 10 MPH... 
RESULTING IN FLASH FLOODING. SINCE FLOWS ON THE RIO GRANDE ARE   
ALREADY HIGH...RUNOFF FROM CREEKS AND TRIBUTARIES WILL LIKELY   
RESULT IN ADDITIONAL FLOODING.   


LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TERLINGUA
RANCH LODGE...REDFORD...PRESIDIO...CASA PIEDRA AND BIG BEND RANCH
STATE PARK

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 2925 10380 2927 10383 2927 10386 2934 10404
      2946 10423 2950 10425 2951 10431 2957 10441
      2979 10418 2948 10297 2899 10315

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:54 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 8, 1:54 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT MON SEP 8 2008

.DISCUSSION...
WATER VAPOR INDICATES SOME DRYING/SUBSIDENCE MOVING IN FROM THE W IN
WAKE OF SHRTWV TROF THAT BROUGHT PRECIP TO THE CWFA THIS MORNING.
EXPECT THAT THE MOST UNSTABLE CONDITIONS WILL BE ACRS THE FAR W THROUGH
S WHERE ATMOS WILL HAVE HAD LONGER TIME TO RECOVERY AND WHERE ITS
NOT AS WORKED OVER...RESPECTIVELY. NAM DID A TERRIBLE JOB OF INITIALIZING
PRECIP THIS MORNING AND THEREFORE A LITTLE CONCERNED THAT IT MAY
BE TOO OPTIMISTIC WITH PRECIP THIS PM...EXCEPT SW-S. MEANWHILE COLD
FRONT TO THE N WILL BE MOVING SWD OVERNIGHT AND PROBABLY NEARING
NRN/CNTRL PB BY 03Z-06Z. COULD BE SOME WAA/OVERRUNNING IN 85H-7H
LAYER FAVORING POST FRONTAL PRECIP TO DEVELOP TOWARD MORNING. EXPECT
THAT COOLER CONDITIONS IN WAKE OF FRONT WILL DIMINISH INSTABILITY
TUE PM AND ATTP TEND TO FAVOR POPS S OF PECOS RIVER. BY EARLY WED
MORNING 85H WINDS VEER TO THE SE-S AND INCREASE WAA. MEANWHILE ALL
MODELS SUGGEST A MINOR SHRTWV TROF WILL LIFT OUT ACRS THE CWFA
EITHER FROM THE SW OR S AND MORNING SHRA WILL BE POSSIBLE.
OTHERWISE SW MID LEVEL WILL PERSIST THRU FRI AND PERIODIC SHRTWV
TROF/S WILL HAVE A GOOD CHANCE TO MOVE THRU FLOW SINCE IT WILL HAVE
BEEN ESTABLISHED WRT TIME AND FETCH. ALSO THIS WELL ESTABLISHED SW
FLOW WILL MAINTAIN THE 7H-5H THETA-E RIDGE AXIS...THUS THERE WILL
BE A CONTINUED CHANCE OF SHRA/TSRA THRU THE WEEK. NOT TOO MUCH OF
A SURPRISE THAT PW/S WILL REMAIN HIGH POSSIBLY NEAR 2 THURSDAY
AND IF THE TIMING WORKS OUT WITH A PASSING SHRTWV TROF HEAVY RAIN
COULD BE PROBLEMATIC. REMNANTS OF LOWELL IN PACIFIC MAY GET
ABSORBED INTO SW MID/UPPER LEVEL FLOW ALSO. OTHERWISE MID LEVEL
THETA-E RIDGE WILL STILL BE OVERHEAD FRI BUT WILL BE PUSHING E AS
SW 5H FLOW INCREASES. WILL TEND TO KEEP POPS GOING BUT BEGIN TO
LOSE CONFIDENCE IN SCENARIO. MODELS ADVERTISE FRONT MOVING S SAT
PM SO IT MAY PROVIDE FOCUS. ANOTHER FACTOR WILL BE IKE/S LOCATION.
SUNDAY/MONDAY LOW LEVELS LOOKS TO BE STABLE...BUT 5H PATTERN SEEMS
CONFUSED AND WILL MAKE LITTLE CHANGE ATTP.

&&

.HYDROLOGY...
THE RIO GRANDE CONTINUES TO RUN HIGH FROM PRESIDIO DOWNSTREAM
DUE TO RELEASES FROM LUIS LEON RESERVOIR IN NRN MEXICO. THIS IS
EXPECTED TO BE THE CASE FOR THE NEXT SEVERAL DAYS. ALONG HIGHWAY
170 E-SE OF PRESIDIO THE RIO GRANDE HAS BECOME HIGH ENUF SUCH THAT
SOME OF THE TRIBUTARIES (IE ALAMITO CREEK) HAVE BEGUN TO BACK UP
RESULTING IN FLOODING ALONG HIGHWAY 170 WHICH IS CLOSED FROM SE OF
PRESIDIO TO NEAR LAJITAS. IF HEAVY RAIN DEVELOPS ALONG THE RIO
GRANDE OVER THE NEXT SEVERAL DAYS FLOODING CONCERNS WILL INCREASE
FURTHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  76  64  79  /  50  30  30  20
CARLSBAD NM                63  79  63  85  /  40  30  30  30
DRYDEN TX                  68  83  69  86  /  40  50  40  20
FORT STOCKTON TX           67  79  67  85  /  40  50  40  20
GUADALUPE PASS TX          61  73  59  77  /  30  40  30  20
HOBBS NM                   62  79  62  84  /  40  30  30  20
MARFA TX                   58  73  59  77  /  40  50  30  20
MIDLAND INTL AIRPORT TX    66  77  66  85  /  40  30  40  20
ODESSA TX                  66  78  66  84  /  40  40  40  20
WINK TX                    66  82  67  88  /  40  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Sep 8, 1:48 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT MON SEP 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT MON SEP 8 2008 /1248 PM MDT MON SEP 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TODAY AND
TONIGHT ACROSS THE REGION. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL...BRIEF GUSTY WINDS AND CLOUD
TO GROUND LIGHTNING. LOCALIZED FLOODING WILL BE POSSIBLE.

RIVER LEVELS ALONG THE RIO GRANDE CONTINUE TO RISE MONDAY
AFTERNOON. RELEASES OUT OF LUIS LEON RESERVOIR ARE EXPECTED TO
CONTINUE OVERNIGHT WITH MANY LOCATIONS ALONG THE RIO GRANDE
EXPECTED TO BE ABOVE FLOOD STAGE WITH MINOR TO MAJOR FLOODING
EXPECTED. USE EXTREME CAUTION NEAR THE RIO GRANDE WHILE RIVER
LEVELS ARE HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DAILY THROUGH THE
END OF THE WEEK. LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING WILL
BE THE MAIN CONCERN WITH THE STRONGEST STORMS. INDICATIONS ARE
THAT THURSDAY APPEARS TO BE THE BEST DAY THIS WEEK FOR THE
HEAVIEST RAINFALL.

RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED
OR RISE THROUGH THE WEEK DUE TO WATER RELEASES FROM THE LUIS
LEON RESERVOIR. MANY LOCATIONS ALONG THE RIO GRANDE ARE EXPECTED
TO BE ABOVE FLOOD STAGE WITH MINOR TO MAJOR FLOODING EXPECTED. USE
EXTREME CAUTION NEAR THE RIO GRANDE WHILE RIVER LEVELS ARE HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:28 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Pecos, Ward, Winkler2 hr
Sep 8, 10:02 AM CDTAreal Flood WarningMAFPresidio12 hr
Sep 8, 10:15 AM CDTRiver Flood WarningMAFBrewster41 days
Sep 8, 3:10 PM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.